Tuseran Forte: More Facts, Contraindications and Warnings
Whenever a customer asks for a cold and cough drug for an adult, Tuseran Forte is the first choice by most pharmacies. Aside from its convenient form as a capsule, Tuseran Forte contains phenylephrine – a decongestant; dextromethorphan – a cough suppressant; and paracetamol – an analgesic/ antipyretic. But, while Tuseran Forte is considered as an OTC or Over-The-Counter medication, care is still exercised by pharmacy personnel upon recommending this drug.
Tuseran Forte facts
Tuseran Forte is manufactured by Medichem in Hongkong and by Unilab in the Philippines. It is in capsule form and contains 15mg of dextromethorphan; 25mg of phenylephrine; and 325 mg of paracetamol.
Tuseran Forte is usually indicated for the relief of symptoms in common colds and cough and for other respiratory tract infections. It can be taken by adults and by children from 12 years old above. Tuseran Forte can be taken with or without food – one capsule 3 to 4 times a day.
Tuseran is to be used in precaution to individuals with heart disorders, prostatic enlargement, uncontrollable hypertension, diabetes, glaucoma, hyperthyroidism, liver or kidney disease.
Having phenylephrine and dextromethorpan, Tuseran forte falls under category C considering pregnancy. This means that Tuseran Forte has adverse effects shown in the fetus with regards to animal testing and there are no controlled studies in women, however it can still be used for its potential benefits, depending on some cases and on a doctor’s recommendation. But, just to be safe, Tuseran Forte should be avoided by women during the third trimester of pregnancy.
Tuseran Forte is used in precaution for lactating mothers. It can cause drowsiness therefore, it should also be used with caution to people who engage in activities that need alertness such as operating a machine or driving.
The usual undesirable side effects are nausea, drowsiness, palpitation, hypertension, nervousness and insomnia.
Tuseran Forte can interact with antidepressants, anxiolytics, hypnotics, anticonvulsants and alcohol.
Tuseran contraindications, warnings and safety
While paracetamol can be an aid for body pains associated with cough and colds, dextromethorphan and phenylephrine are the most important active constituents that make up Tuseran Forte. As mentioned, dextromethorphan stops the cough by blocking the cough reflex in the brain. On the other hand, phenylephrine relieves congestion by thinning down the swollen nasal passageway. But, while both of them can be efficient, warnings should also be heeded.
As cited above, Tuseran Forte is used in precaution to individuals with heart disorders and those with hypertension. Both dextromethorphan and phenlyleprine can cause palpitation and high blood pressure, therefore Tuseran Forte should be more contraindicated than precautioned to people with these health conditions. In addition, Tuseran Forte should not be given to patients with severe renal failure and to those at risk of respiratory failure. If an individual has a history of asthma or has asthma attack, Tuseran Forte may not be a good choice as it contains dextromethorphan.
Tuseran can be very useful for colds with a common cough and for dry, hacking cough. However, if the cough is persistent and involves excessive mucus or phlegm secretion, Tuseran may not be helpful. An advice from a registered physician can be an essential.
© Phoenix Montoya @ January 3, 2012
- Dextrocol leaflet